Advice on what to expect from treatment

  • 18 replies
  • 37 subscribers
  • 1061 views

My SCC doesn’t require surgery but I have to have chemo and radiotherapy. I’m reading such horror stories about side effects and I really don’t know what to expect. I haven’t yet met with my Oncologist so don’t have any information on type of drug used or duration of radiotherapy. I’m a 64 yr old male. What can I expect and how can I prepare for what’s to come. Tips and advice welcome 

  • Hi again  ,

    I remember feeling absolutely terrified prior to starting my treatment as like you I’d read some awful accounts of side effects etc., I told my oncologist I was so scared & that I’d read some terrible things, I also told him that I was part of this community, his reply was that yes you’ll get some side effects but you don’t generally read the experiences of those that go through the treatment without many issues as they don’t often require support outside of their personal support system.

    The best piece of advice I could give would be just take it day by day. Although there are similarities in side effects we’re all individuals & react differently. Also be honest with your treating team about any pain or discomfort you’re suffering as they’ve an arsenal of lotions & potions they can prescribe.

    Treatment was Mondays-Friday each week with weekends off all treatment. I had little to no side effects from the chemo side of the treatment, I had a short (5 minutes at most) infusion of mitomycin on day 1 of treatment then oral capecitabine twice daily each day of treatment thereafter. I was given anti-sickness meds but took the first lot then didn’t renew my prescription as I didn’t need them. My oncologist explained that the oral chemo is much gentler on your system than the type that’s delivered via infusions. I didn’t lose my hair although it did thin a little, not than anyone other than me noticed! The general duration of the standard treatment is 28 sessions (5.5 weeks), mine was 23 as I was entered into the a leg of the PLATO clinical trial. The radiotherapy side of the treatment is the thing that causes the most side effects. You will get a skin reaction which varies from person to person, mine didn’t really start becoming noticeable until the end of week 3 of my treatment, I did have a bout of radiation cystitis in week 2 which was a bit uncomfortable but with pain relief etc., that soon passed. Some people, I think depending on the field of their radiotherapy mapping, do suffer diarrhoea, again you can be prescribed loperamide to help combat this, personally I swung completely the opposite way & had to take stool softeners throughout but again these were prescribed by my treating team. 

    Things you can do to prepare, on advice from this group prior to treatment I began moisturising my skin that would be radiated with a bog standard aqueous cream, I also invested in a pressure cushion for sitting on if the skin reaction got bad & a portable bidet (sitz bath), I got mine from Amazon, some people find these invaluable especially towards the end of treatment when having a bowel movement can be painful, it makes things a little easier if you go in water, I hardly used mine but I’m still pleased I purchased it. 

    I’m sure other members will be along soon to offer more ways to prepare & with lots of advice. Again if there’s anything specific you’d like to know please just ask. 

    Nicola

  • It's got to be quite the dilemma for the medical folks, to give someone facing this treatment the truth about how difficult it can be, and also not paralyze folks like me who dive too deeply into imagining what it'll be like. 

    I chose to go in assuming I'd be one of the lucky ones who get very few or no side effects. As Nicola points out, most of the people who sail through with ease don't post much on fora such as this, they don't need the support. But there have been a few here and I know there are others, so it wasn't a totally unrealistic stance. I was also quite aware that it was unlikely, but I know my own psyche pretty well and knew it would help me maintain optimism.

    I think a good thing to do is NOT dwell too much on potential horrors, which may or may not manifest. Brisk practicality is a good option. You won't really know which creams and skin unguents will suit you best until you try them, but you can start organizing your life to make the treatment phase and then recovery as easy as possible. If you can get a bidet attachment, I HIGHLY recommend it. My husband installed one a week or two in, and it was a game-changer. But a Sitz bath and peri-bottle are good as well. I drove myself the first week (my treatment center is an hour from home) but recruited friends and family to ferry me about for the other four weeks. Alert your support base that you may need help with shopping, meal prep, dog walking, grass mowing, anything physical that you don't have someone in your household to handle. If you can line up some distraction treats to occupy your brain, you'll thank yourself- a book or documentary or goofy Netflix series or knitting project or 2000 piece puzzle to work on, things that are low-energy and easy to pick up and put down. 

    Don't resort to Dr. Google. He'll only worry you.

    Have some soft knickers, (or better yet, a kilt made from soft friendly fabrics!) on hand for when the skin gets tender. If you're not in the habit of drinking lots and lots of water, start acclimating yourself. It's the single most helpful and easy thing you can do to keep your system moving.

    Check in here frequently. We're here for you!

    Suz

  • Hi Nicola, thank you for such a detailed and reassuring reply. I’ve noticed that there seems to more women than men on here suffering from anal cancer. I’d love to hear from other men too if there is anyone out there. I’ve taken note of all the useful advice from you all, I already have a sitz bath, so I can tick that off the shopping list. Had a PET scan today. 

  • Hi Suz, thank you for such a detailed reply, very helpful indeed. As a Scot, a kilt is not a problem……soft knickers I may have to draw the line at LOL

    John 

  • Hello Flyguy

    I was one of the ones who had quite severe side effects but they didn't really start until probably the third/fourth week and it is very gradual.  The team treating me were marvellous, I saw the oncologist and the tissue viability nurse every week and if something didn't work they tried something else.  And upped the pain killers too.  I didn't do much for the last week of treatment and for about three weeks after treatment ended.  So I had morphine and co-codamol, really heavy duty which helped with the pain BUT!  After having diarrhoea during treatment when I completed the course I developed constipation and that was far worse.   So if you have opioids prescribed they cause the whole system to slow down so remember to take Laxido (a stool softener, not a laxative) or similar.  I still couldn't get the balance right and stopped the morphine three weeks after treatment ended, and I was fine.  Very sore but I coped.

    And now it is all in the past, I went through it and am over it.

    What is key is letting the people treating you know if you are finding things difficult; they will normally prescribe something that you can start using the same day.

    And we are always here too, not medically qualified but experienced!

    Irene xx

     

     

     

  • Hi  , hope your PET scan results come back quickly, the scanxiety is real isn’t it?

    Yes we’ve a mainly female group here although we have had a couple of men come through but you’re correct that it does seem to affect more women than men. One of the contributing factors of a diagnosis of anal cancer can be a fall in immunity & for us women this naturally occurs at menopause & I’ve often wondered if this is why more women succumb to this disease at the age we do. 

    The kilt may come in useful towards the end of treatment although I managed in jeans until my last session, I couldn’t wear them for a couple of weeks afterwards though!

    As Irene has mentioned also if you’re prescribed any opiate based pain relief make sure you have some Laxido on hand to combat the constipation they may possibly cause. 

    Nicola 

  • Hi Flyguy, looks like you have had some great advice to help you prepare for what lies ahead. My first appointment with my oncologist I would say was the most frightening thing as she is obligated to go through all the side effects possible. I made me feel like getting up and walking out. I was so scared but thank goodness I found this group. I think it was Nicola who said you don’t experience all the side effects all at once and are accumulative. I think it was on the American Cancer Foundation site I saw a few more men than on this one and they obviously are affected slightly differently due to anatomy differences! Our vaginas can experience sores etc being so close to the subject being treated. I did look into creams to use during my radiation and purchased a gel StrataXRT online which forms a skin layer that can be left on during the treatment (you don’t remove it at all) which kept my skin pretty intact all through apart from some internal skin side effects. It is quite expensive but the larger tube sees you from day one to the end and beyond. I did end up purchasing a smaller tube as my side effects lasted a bit longer post treatment. You will be able to wear the baggy cotton boxers under your kilt.

  • Sorry Jaycee

    Until the beginning of the second world war, or thereabouts, nothing was worn under the kilt - my father, a Gordon Highlander, delighted in telling us!

    xx

  • Air conditioning, nice!